Hail, Buffalo
- When
- May 31, 2:48 PM CST
- Where
- Buffalo County, 0.49 mi E of Urne
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.500, -91.890
A broken line of thunderstorms moved across portions of western Wisconsin on May 31st. A few of these storms dropped some hail as they moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A broken line of thunderstorms moved across portions of western Wisconsin on May 31st. A few of these storms dropped some hail as they moved across the area. The largest reported hail was nickel sized in Urne (Buffalo County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 31, 1:30 PM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 230 PM CDT Mon May 31 2021 .SHORT TERM...(Tonight through Wednesday) Issued at 230 PM CDT Mon May 31 2021 THIS AFTERNOON/EVENING - SCT STORMS: upper level shortwave trough sinking southeast across MN at early afternoon, with cold front/sfc trough on its leading edge. Rather weak convergence with the boundary. Increasing mid/low level rates support SBCAPEs upwards of 1500 J/kg. Storms have started to fire along western portions of the front, over south central MN. Convective trends in the meso models have been rather volatile the past couple days, although all have agreed at least a scattered line of convection would track southeast across the area. Some of the latest HOPWRF captures current radar trends well, developing the convection northeast along the boundary through the afternoon, into the main CAPE pool. Will try and trend rain chances this way. Cap eroding and/or convection developing a top it, with Cloud Phase satellite imagery showing this quick advancement northeast on the front with towering cu/storms. While there is a decent amount of instability to work on, the wind shear is meager at best. Roughly 20 kts 0-3 km, perhaps 30 kts in the 0-6 km layer. Not much to aid storm organization. Thinking is still for pulse-type storms, capable of generally smaller hail with core drops resulting in some enhanced wind gusts. Outflows could/will provide another potential focus to kick off some storms. Severe risk looks minimal and mostly hail-centric (but not ruling out - and still holding across WI). TUESDAY: what looked like a dry day may harbor some small rain/storm chances, depending on how far south the sfc boundary makes it tonight. Some indications in the meso models that this boundary will continue to become more diffuse, but could lay up across southern parts of the forecast area, and possess enough convergence (still weak) that with progged MUCAPES of 500-1000 J/kg, could kick off a few showers/storms for the late afternoon/early evening. The forcing is awfully weak though, and perhaps result more in some aggravated cu rather than rain makers. For now, will keep it dry...but keep an eye on it. WEDNESDAY - RAIN OR DRY? The main question here is whether a shortwave trough slipping out of the central Rockies to across the southern/central plains will interact with pieces of energy shifting east/southeast across the northern plains. The EC has been persistent in its suggestion that the southern trough stays south, traipsing east across the mid mississippi river valley. Any ripples in the north mostly hold there - no merging/phasing. NAM in the same boat. Rain chances would hold north/south of the local area. The GFS is a lot more active, especially with dropping various bits of energy from southern Canada across the region. Fairly widespread rain chances would result. That said, some trends over the last day or two with keeping the main trough in the south farther south, ala the EC/NAM. So, if the GFS is off with its abundance of bits of shortwave energy in north, it too would lean toward dry. Think there is probably enough potential to drop a ripple or two across the area to continue some small chances Wed, but could be a lot more miss than hit. .LONG TERM...(Thursday through Monday) Issued at 230 PM CDT Mon May 31 2021 TEMPS: heat still on the way with the GFS and EC staying the course with pushing the west coast ridge eastward, across the Upper Mississippi River Valley/Great Lakes by the weekend. Some hints in the models that the ridge could stick around into the following week, even amplify, as upper level energy digs into a trough over the west coast. Weekend warmth could stick around for awhile. As for how warm/hot, EC has remained very consistent with mid/upper 80s for highs. All its ensemble members suggest above normal temps into early next week, although top out at 90. So, not necessarily "hot", but certainly on the warmer-side for early June. The GFS remains a bit cooler, but still pushing the needle upward. NAEFS 850 mb temps anomalies continue to run around +1 or so. So confidence high for some summery warmth as we work toward the weekend, likely sticking around for several days after. PCPN: with an upper level ridge building in from the west coast for the later half of the week, trends would favor dry until maybe Sun/Mon when return flow/potential ripples in the flow could spark a few showers/storms. No consensus here between the EC and GFS, and the ridge could be strengthening rather than shifting east - favored more by the EC. Meanwhile, the GFS is also suggesting that a bit of shortwave energy could drop across the approaching ridge for Thu night. Rain chances result. Most of the GEFS members agree. The EC, conversely, has a much weaker feature with little/if any pcpn production. Think this looks more reasonable at this time. All in all, still looking like a mostly dry end to the week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM CDT Mon May 31 2021 Main taf concern is potential for thunderstorms at taf sites this afternoon into the early evening hours. A weak cold front will track across the area this afternoon and evening. The combination of daytime heating and weak moisture convergence along the front will allow for the development of isolated to scattered showers/thunderstorms. The lack of stronger lift and moisture convergence will inhibit the coverage of the shower/thunderstorm activity. This would result in lower chances of thunderstorms or showers to impact the taf sites this afternoon and early evening. Will continue trends with no mention of any showers/thunderstorms at both RST/LSE taf sites. Another concern is the possibility of fog development in river valleys tonight. Latest model guidance suggest a strong inversion developing and with clear skies/light winds...fog will develop in river valleys. How widespread the fog will be in the Mississippi River valley and impact the LSE taf site is the main issue. At this time...will leave mention out of the LSE taf site. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION.....DTJ
Hazardous Weather Outlook National Weather Service La Crosse WI 1103 AM CDT Mon May 31 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1103 AM CDT Mon May 31 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This afternoon and Tonight Isolated to scattered thunderstorms will be possible between 3 and 9 pm. Stronger storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of thunderstorms on Wednesday, Thursday, and Sunday. At this time, organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Special Weather Statement
National Weather Service La Crosse WI
322 PM CDT Mon May 31 2021
IAZ008-MNZ079-086>088-094-095-WIZ032-033-312100-
Mitchell-Wabasha-Olmsted-Dodge-Fillmore-Winona-Mower-Buffalo-
Trempealeau-
322 PM CDT Mon May 31 2021
...A LINE OF THUNDERSTORMS...A FEW OCCASIONALLY STRONG...WILL AFFECT
PORTIONS OF SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN...
At 318 PM CDT, radar indicated thunderstorms located along a line
extending from near Modena to near Hayward.
Movement was east at 30 mph.
Winds in excess of 40 mph and penny size hail are possible with the
stronger storms.
Locations impacted include...
Rochester, Austin, Wabasha, Alma, Buffalo, Stewartville, Byron, St.
Charles, Plainview, Eyota, Hayfield, Grand Meadow, Elgin, Buffalo
City, Adams, Dover, Brownsdale, Lyle, Altura and Kellogg.
This includes Interstate 90 in Minnesota between mile markers 175 and
232.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4376 9305 4441 9211 4441 9208 4444 9208
4453 9194 4448 9131 4342 9284 4348 9303
4350 9303 4350 9305
TIME...MOT...LOC 2018Z 283DEG 26KT 4447 9192 4361 9316
DASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
348 PM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL NELSON 44.42N 92.01W
05/31/2021 E0.70 INCH BUFFALO WI PUBLIC
&&
DBThe La Crosse radar (KARX), 94 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960024.